Georgia, 2022Damaging Winds and Lightning Strikes in Georgia, July 13, 2022
July 13, 2022 · NWS FFC · 4 events in 3 counties and zones
A slow moving cold front pushed into the area during the afternoon of July 13th and stalled. This front produced isolated strong to severe thunderstorms over the area with reports of trees and powerlines down in northern Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $104,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front pushed into the area during the afternoon of July 13th and stalled. This front produced isolated strong to severe thunderstorms over the area with reports of trees and powerlines down in northern Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 13, 12:50 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 13, 12:50 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
150 PM EDT Wed Jul 13 2022
.PREV DISCUSSION... /Issued 1029 AM EDT Wed Jul 13 2022/
UPDATE...
Forecast is on track and will make no major changes. May have to
tweak the pops later where convection initializes.
PREV DISCUSSION... /Issued 724 AM EDT Wed Jul 13 2022/
PREV DISCUSSION... /Issued 441 AM EDT Wed Jul 13 2022/
Morning Area Forecast Discussion...
SHORT TERM /Today through Thursday/...
A slow moving cold front located over far north Georgia this morning
will slowly sag southward across the area today. The front will
become stationary across portions of central GA by tomorrow. Expect
scattered to numerous showers and thunderstorms ahead of this front.
HI-RES models convection across portions of central Georgia - mainly
showers - as shear axis lifts out of the GOMEX this morning. As
south winds shift to the southwest today, deep moisture will be
available with increasing chances for convection through this
afternoon as shear axis interacts with the front. Localized flash
flooding will be the primary hazard as slow moving storms and
training are likely, and with 2"+ PWATS, locally heavy rainfall will
be possible. The front will remain stalled across portions of
central Georgia tomorrow continued chance of convection through the
afternoon. Guidance temperatures look on track and do not plan to
stray too far, with temperatures generally near seasonal normals.
Atwell
LONG TERM /Thursday Night through Tuesday/...
As advertised in previous forecasts, an unsettled weather pattern is
on tap for the duration of the long term period. A strong ridge
bears down over the southwest while the western branch of the
Bermuda High over the Atlantic will help pull deep atmospheric
moisture in from the Gulf of Mexico. As the center of the Bermuda
High shifts eastward, a series of disturbances rounding the base of
the 500mb trough extending from the Great Lakes Region will bring
several rounds of showers and thunderstorms to the area through the
remainder of the period. While some storms could become strong to
severe capable of producing gusty winds and frequent lightning,
another concern will be flash flooding during periods of locally
heavy rainfall. PWATS between 1.5-2.0+" for the duration of the long
term period indicate that locally higher amounts of rain are
possible within thunderstorms. High temperatures in the 80s will
start a general warming trend throughout the period with
temperatures reaching back into the 90s by Tuesday.
KAL
&&
.AVIATION...
18Z Update...
Afternoon convection has started to fire across portions of north
GA and should impact the northern terminal sites during the mid
afternoon. The hi-res models have not initialized well, so will go
with persistence for the tempo timing until clear trends emerge.
Some patchy MVFR fog is possible. Not confident with the bkn-ovc
MVFR cigs overnight, but will go with a sct deck.
//ATL Confidence...18Z Update...
Med confidence all elements.
NListemaa
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 85 70 87 69 / 60 50 50 30
Atlanta 86 71 86 70 / 60 50 60 30
Blairsville 82 65 84 63 / 60 30 20 10
Cartersville 87 69 88 68 / 60 40 40 20
Columbus 86 73 88 72 / 50 50 60 40
Gainesville 84 70 86 69 / 60 40 40 20
Macon 86 72 87 71 / 70 40 60 50
Rome 88 70 90 69 / 60 30 30 10
Peachtree City 86 70 86 69 / 60 50 60 30
Vidalia 88 74 89 72 / 40 20 60 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...NListemaa
LONG TERM....KAL
AVIATION...NListemaa
Hazardous weather outlook, Jul 13, 10:15 AM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1115 AM EDT Wed Jul 13 2022
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1115 AM EDT Wed Jul 13 2022
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous thunderstorms will be possible. Some storms
could become strong to severe, with damaging wind gusts, frequent
lightning, and periods of locally heavy rainfall that could lead
to flash flooding concerns.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered to numerous thunderstorms will be possible each
afternoon and evening across much of the forecast area this week.
Isolated storms could become strong, capable of producing gusty
winds and frequent lightning. Heavy rainfall associated with these
storms could also lead to localized flash flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 13, 9:43 AM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1043 AM EDT Wed Jul 13 2022
GAZ060-061-073-131545-
Putnam GA-Hancock GA-Baldwin GA-
1043 AM EDT Wed Jul 13 2022
...Several heavy rain showers have impacted portions of northwestern
Baldwin, southeastern Putnam and west central Hancock Counties
through 1145 AM EDT...
At 1040 AM EDT, heavy rain showers were near Plant Harlee Branch, or
near Milledgeville. The showers have been training in the area.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Milledgeville, Meriwether, Plant Harlee Branch and Oconee Springs
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3326 8307 3302 8333 3313 8342 3316 8342
3331 8317
TIME...MOT...LOC 1440Z 055DEG 1KT 3317 8324
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHLocal storm report, Jul 13, 10:55 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 4 W TWIN CITY 32.57N 82.23W
07/08/2022 EMANUEL GA EMERGENCY MNGR
TREE DOWN ON FANNIE BREWER RD NEAR 1662 AND 1883
SEGMENT OF THE ROAD
&&
EVENT NUMBER FFC2200826
SMThunderstorm Wind, Dawson
- When
- July 13, 1:20 PM EST to 1:24 PM EST
- Where
- Dawson County, Mc Kee
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.430, -84.120
Tree down across powerlines at Perimeter Road and Shoal Creek Road.
Thunderstorm Wind, Dawson
- When
- July 13, 1:24 PM EST to 1:28 PM EST
- Where
- Dawson County, Dawsonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.420, -84.120
Large tree down on powerlines across Georgia Hwy 9 South.
Lightning, Jackson
- When
- July 13, 1:50 PM EST
- Where
- Jackson County, 2.07 mi N of Sells
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.100, -83.700
Structural fire on 4900 block of Hwy 332 due to lightning strike.
Lightning, Gwinnett
- When
- July 13, 3:46 PM EST
- Where
- Gwinnett County, 2.07 mi S of Centerville
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.770, -84.050
House fire on the 4300 block of Amy Road SW caused by lightning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, July 13, 20223 deaths · 3 events
- Coastal Flood in American Samoa, July 13 to 14, 2022$2.0 million · 2 events
- Flash Flood and Dust Storm in Arizona, July 13, 2022$113,000 · 52 kt wind · 14 events
- Damaging Winds in Mississippi, July 13, 20221 injured · $74,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in New York, July 13, 2022$29,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, July 13, 2022$80,000 · 1 in hail · 12 events
- Debris Flow and Damaging Wind in Arizona, July 13, 20221 injured · $82,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Texas, July 13 to 14, 20222 injured · 52 kt wind · 13 events
- Hail and Damaging Winds in Louisiana, July 13, 2022$24,000 · 1 in hail · 7 events
- High Surf in Hawaii, July 13 to 19, 2022$7,000 · 21 events
- Rip Currents in Illinois, July 13 to 14, 20222 injured · 2 events
- Lightning Strike in Florida, July 13, 2022$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051303, 1051304, 1051305, 1051306.